Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Pittsburgh, PA

August 16, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2003, 8:54 PM EDT for Allegheny County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 8:54 PM EDT (00:54 UTC)
Expired
Aug 16, 2003, 10:00 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 170054
SVRPBZ
PAC003-170200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CURTISVILLE...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BRACKENRIDGE...
  CHESWICK...
  CURTISVILLE...
  HARRISON TOWNSHIP...
  MUNICIPALITY OF MONROEVILLE...
  OAKMONT...
  PLUM...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4067 7969 4062 7971 4059 7976 4055 7977
          4055 7974 4041 7974 4057 7995 4068 8007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 7:14 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 16, 7:14 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT SAT AUG 16 2003

UPDATING ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCHES.
FLASH FLOOD WATCH REMAINS IN PLACE UNTIL 10 PM.

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

RSD
Hazardous weather outlook, Aug 16, 6:16 AM EDT, 14 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 16, 6:50 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MINERVA                   OH   WIND DAMAGE
08/16/03   CARROLL                        POWERLINES AND LARGE LIMBS
                                          DOWN BETWEEN MALVERN AND
                                          MINERVA. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0515 PM    NEW SEWICKLEY             PA   WIND DAMAGE
08/16/03   BEAVER                         TREES AND LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 16, 7:01 PM EDT, 1 hour 53 minutes before
PAZ014-022-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
8 PM. THE MOST INTENSE STORMS WILL MOVE NEAR SLIPPERY ROCK...WEST
SUNBURY...PETROLIA....BRUIN...AND KARNS CITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 7:03 PM EDT, 1 hour 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022-
010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Aug 16, 8:08 PM EDT, 46 minutes before
OHZ039-048-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COSHOCTON AND
TUSCARAWAS COUNTIES UNTIL 9:30 PM.  SOME OF THE STORMS WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND
PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 8:19 PM EDT, 35 minutes before
OHZ041-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS MOVING INTO COLUMBIANA COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COLUMBIANA COUNTY
UNTIL 9:30 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 8:23 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
823 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    PULASKI                   PA   WIND DAMAGE
08/16/03   LAWRENCE                       TREES DOWNALONG RIVER
                                          ROAD. REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:45 PM EDTSevere Thunderstorm WarningPBZButler, Indiana60 min
Aug 16, 8:50 PM EDTSevere Thunderstorm WarningPBZButler55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.